Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Paducah, KY

August 3, 2003Massac County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 3, 2003, 5:27 PM CDT for Massac County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Aug 3, 2003, 7:30 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Massac County, IL

The radar

The Paducah radar (KPAH), 24 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 032227
FFWPAH
ILC127-040030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASSAC COUNTY IN SOUTHERN ILLINOIS

* UNTIL 730 PM CDT

* AT 525 PM CDT...PADUCAH RADAR SHOWED VERY HEAVY RAIN NEAR BOAZ IN 
NORTHWEST MASSAC COUNTY...WHERE RADAR WAS ESTIMATED AS MUCH AS 3 TO 
5 INCHES OF RAIN HAD FALLEN IN THE LAST COUPLE OF HOURS. 

WHILE MOST OF MASSAC COUNTY HAS RECEIVED LITTLE RAINFALL...THE 
NORTHWEST CORNER OF THE COUNTY HAS BEEN INUNDATED WITH HEAVY RAIN 
FOR ALMOST 2 HOURS AND ANOTHER 30 TO 60 MINUTES OF HEAVY RAIN WILL 
LIKELY CAUSE FLASH FLOODING. IF YOU LIVE IN OR NEAR BOAZ YOU ARE 
MOST AT THREAT OF EXPERIENCING THIS FLASH FLOODING.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

LAT...LON 3733 8872 3723 8878 3723 8892 3731 8891

$$
2 follow-up statements
000 
WGUS73 KPAH 032302
FFSPAH
ILC127-040030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CDT SUN AUG 3 2003

...FLASH FLOOD WARNING IN EFFECT UNTIL 730 PM FOR MASSAC 
COUNTY...

AT 600 PM...PADUCAH RADAR ESTIMATED AS MUCH AS 3 TO POSSIBLY AS HIGH 
AS 6 INCHES OF RAIN HAD FALLEN IN THE NORTHWEST CORNER OF MASSAC 
COUNTY...NEAR BOAZ. RADAR SHOWED THE RAIN...WHICH WAS FALLING FOR 
MUCH OF THE LAST 2 HOURS...WAS FINALLY BEGINNING TO DIMINISH IN 
INTENSITY. HOWEVER...IT IS VERY LIKELY THAT THERE IS AT LEAST SOME 
ISOLATED FLOODING IN THE BOAZ AREA AND RUNOFF COULD STILL BE A 
PROBLEM. THEREFORE THE FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 
730 PM.

$$
000 
WGUS73 KPAH 040030
FFSPAH
ILC127-040145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT SUN AUG 3 2003

...FLASH FLOOD WARNING EXPIRED FOR MASSAC COUNTY...

AT 730 PM...PADUCAH RADAR SHOWED LOCALLY HEAVY RAIN NO LONGER 
AFFECTING MASSAC COUNTY. WHILE MOST RAINFALL HAD ENDED OVER MASSAC 
COUNTY...IT IS POSSIBLE THAT IN THE BOAZ AREA...WHICH ACCORDING TO 
RADAR ESTIMATES RECEIVED AT LEAST 3 INCHES TO POSSIBLY AS MUCH AS 6 
INCHES...HIGH WATER AREAS COULD BE SLOW TO RECEDE. REMEMBER NEVER TO 
CROSS A FLOODED ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:00 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN AUG 3 2003

MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE
AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL
MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY
AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER
THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT
THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE
DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF
THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER
TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER...
AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND
THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH
TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE
MATTER.

WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP
TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST
THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 12 hours 27 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW
WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK.
THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF
ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE
REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK
WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Local storm report, Aug 3, 4:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    GRASSY                    MO   FLOODING
08/03/03   BOLLINGER                      WATER OVER HWY 34
                                          REPORTED BY TRAINED
                                          SPOTTERS

0442 PM    SCOPUS                    MO   0.75 INCH HAIL
08/03/03   BOLLINGER                      REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, Aug 3, 4:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    10W MARBLE HILL           MO   HEAVY RAIN
08/03/03   BOLLINGER                      3 1/2 INCHES OF RAIN IN
                                          ONE HOUR ALONG HWY 34
                                          REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, Aug 3, 4:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    10W MARBLE HILL           MO   HEAVY RAIN
08/03/03   BOLLINGER                      3 1/2 INCHES OF RAIN IN
                                          ONE HOUR ALONG DD HWY
                                          REPORTED BY BOLLINGER
                                          COUNTY SHERIFFS OFFICE
Local storm report, Aug 3, 5:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0339 PM    4W POPLAR BLUFF           MO   0.88 INCH HAIL
08/03/03   BUTLER                         REPORTED BY POPLAR BLUFF
                                          EMA

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 5:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    POPLAR BLUFF              MO   1.00 INCH HAIL
08/03/03   BUTLER                         REPORTED BY EMA THAT
                                          HAILL OF NICKEL TO
                                          QUARTER SIZE HAIL
                                          REPORTED ALL OVER THE
                                          CITY.

0332 PM    1S POPLAR BLUFF           MO   1.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY MISSOURI
                                          STATE POLICE ALONG HWY 67
                                          AND HWY M.

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 5:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    5N POPLAR BLUFF           MO   0.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY POLICE

0317 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/03/03   BUTLER                         ALSO WIND GUSTS TO 65 MPH
                                          REPORTED BY EMA

...CORRECTION FOR CORRECT DAY...

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:08 PM CDTSevere Thunderstorm WarningPAHWayne37 min

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.